Advances in the Management of Cutaneous Toxicities of Targeted Therapies

    April 2012 in “Seminars in Oncology
    Caroline Robert, Vincent Sibaud, Christine Mateus, Basil S. Cherpelis
    Image of study
    TLDR Targeted cancer therapies often cause skin problems that need careful management to improve patient quality of life and treatment success.
    The document from April 2012 reviews the dermatologic side effects of targeted cancer therapies, including inhibitors of EGFR, VEGFR, KIT, PDGFR, BCR-ABL, and mTOR. It highlights that these therapies, while aimed at cancer cells, often result in skin manifestations that can significantly affect patients' quality of life. EGFR inhibitors are noted to cause a papulopustular rash in over 75% of patients, with severity being dose-dependent and associated with better tumor response and survival. Other side effects include paronychia, xerosis, hair changes, and mucositis, with long-term effects like hair changes and xerosis persisting beyond 6 months. The document also discusses the management of skin toxicities from KIT and BCR-ABL inhibitors, which are generally mild to moderate and include edema, rashes, pruritus, alopecia, and xerosis. Anti-angiogenic agents like sorafenib, sunitinib, and pazopanib cause hand-foot-skin reaction, subungual splinter hemorrhages, erythematous rashes, and hair modifications, with alopecia reported in 21% to 44% of patients on sorafenib, 5% to 21% on sunitinib, and 8% to 10% on pazopanib. The document stresses the importance of managing these side effects through patient education, topical and systemic treatments, and collaboration between prescribers and dermatologists to improve patient quality of life and treatment adherence.
    View this study on doi.org →

    Cited in this study

      Mucocutaneous reactions to chemotherapy

      research Mucocutaneous reactions to chemotherapy

       275 citations,  March 1999 in “Journal of The American Academy of Dermatology”
      Chemotherapy can cause various skin reactions, with hair loss being the most common, and proper diagnosis and treatment of these reactions are important.